HUSCAP logo Hokkaido Univ. logo

Hokkaido University Collection of Scholarly and Academic Papers >
Graduate School of Engineering / Faculty of Engineering >
Peer-reviewed Journal Articles, etc >

On the nonlinear development of shear layers in partially vegetated channels

Files in This Item:
1.4893676.pdf753.05 kBPDFView/Open
Please use this identifier to cite or link to this item:

Title: On the nonlinear development of shear layers in partially vegetated channels
Authors: Lima, A. C. Browse this author
Izumi, N. Browse this author
Issue Date: Aug-2014
Publisher: American Institute of Physics
Journal Title: Physics of Fluids
Volume: 26
Issue: 8
Start Page: 84109
Publisher DOI: 10.1063/1.4893676
Abstract: A predictive theory is developed to investigate the nonlinear instability regime of perturbed shear layers in open-channel flows with lateral vegetation. The turbulence is characterized by two distinct scales: a sub-depth turbulence which is associated with the bed shear stress and a large-scale turbulence associated with the large horizontal eddies which develop in the shear layer. The sub-depth turbulence is modeled by assuming a logarithmic vertical distribution of the velocity. Meanwhile, an analogous model for the large-scale turbulence requires the estimation of the transverse velocity profile in the nonlinear state because the growth of the large-scale disturbances expands the shear layer and modifies the velocity distribution across the channel. The nonlinear growth of the disturbances is limited, however, because solid boundaries in the channel play stabilizing mechanisms which lock the amplitude of the large-scale disturbances into a finite-equilibrium state, for which a corresponding transverse velocity profile is determined. A weakly nonlinear stability analysis is performed and the results are validated using experimental data from previous works. (C) 2014 AIP Publishing LLC.
Rights: Copyright 2014 American Institute of Physics. This article may be downloaded for personal use only. Any other use requires prior permission of the author and the American Institute of Physics. The following article appeared in Physics of Fluids 26, 084109 and may be found at
Type: article
Appears in Collections:工学院・工学研究院 (Graduate School of Engineering / Faculty of Engineering) > 雑誌発表論文等 (Peer-reviewed Journal Articles, etc)

Submitter: Adriano Coutinho De Lima

Export metadata:

OAI-PMH ( junii2 , jpcoar_1.0 )

MathJax is now OFF:


 - Hokkaido University